Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 283, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 15, 2018, 5:22 PM MDT for El Paso County, Colorado. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2018, 5:22 PM MDT (23:22 UTC)
- Expired
- Aug 15, 2018, 6:00 PM MDT
- In force
- 38 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 69 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 5:40 PM MDT | HAIL 1 | Peyton, CO | FROM MEDIA VIDEO. |
| Aug 15, 5:45 PM MDT | HAIL 0.75 | Peyton, CO | AT WALTER AND BROWN ON THE NW SIDE OF PEYTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 2352 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
595
WUUS55 KPUB 152322
SVRPUB
COC041-160000-
/O.NEW.KPUB.SV.W.0283.180815T2322Z-180816T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
522 PM MDT WED AUG 15 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
North central El Paso County in east central Colorado...
* Until 600 PM MDT.
* At 522 PM MDT, a severe thunderstorm was located near Black Forest,
or 13 miles northeast of Colorado Springs, moving southeast at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Northeastern Colorado Springs, Black Forest, Ellicott, Peyton and
Falcon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3895 10477 3913 10472 3913 10430 3880 10439
TIME...MOT...LOC 2322Z 312DEG 15KT 3898 10466
HAIL...1.00IN
WIND...60MPH
$$
KT3 follow-up statements
840
WWUS55 KPUB 152332
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
532 PM MDT WED AUG 15 2018
COC041-160000-
/O.CON.KPUB.SV.W.0283.000000T0000Z-180816T0000Z/
El Paso CO-
532 PM MDT WED AUG 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTH CENTRAL EL PASO COUNTY...
At 531 PM MDT, a severe thunderstorm was located over Peyton, or 21
miles northeast of Colorado Springs, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Peyton and Black Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3899 10474 3913 10472 3913 10430 3885 10438
TIME...MOT...LOC 2331Z 295DEG 12KT 3901 10449
HAIL...1.25IN
WIND...60MPH
$$
KT750
WWUS55 KPUB 152342
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
542 PM MDT WED AUG 15 2018
COC041-160000-
/O.CON.KPUB.SV.W.0283.000000T0000Z-180816T0000Z/
El Paso CO-
542 PM MDT WED AUG 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTH CENTRAL EL PASO COUNTY...
At 542 PM MDT, a severe thunderstorm was located over Peyton, or 22
miles northeast of Colorado Springs, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Peyton and Black Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 10472 3913 10430 3885 10438 3902 10474
TIME...MOT...LOC 2342Z 284DEG 8KT 3900 10446
HAIL...1.00IN
WIND...60MPH
$$
KT771
WWUS55 KPUB 152356
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
556 PM MDT WED AUG 15 2018
COC041-160006-
/O.EXP.KPUB.SV.W.0283.000000T0000Z-180816T0000Z/
El Paso CO-
556 PM MDT WED AUG 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL EL PASO COUNTY
WILL EXPIRE AT 600 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3913 10472 3913 10430 3885 10438 3902 10474
TIME...MOT...LOC 2356Z 312DEG 15KT 3897 10441
$$
KTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:22 PM MDT, 2 hours earlier.
Area forecast discussion, Aug 15, 3:22 PM MDT, 2 hours before
Area Forecast Discussion National Weather Service Pueblo CO 322 PM MDT Wed Aug 15 2018 .SHORT TERM...(This evening through Thursday) Issued at 322 PM MDT Wed Aug 15 2018 Currently... Radar is starting to light up as short wave moves towards area and plenty of low level moisture is still available over the southern part of the state. CAPE values at 2 pm were about 500-1000 J/KG and shear was running 25 to 30 knts across the region. Strong storms were currently in the Trinidad region moving southeast. Plenty of other showers and thunderstorms were noted over the mtns, especially along and south of US-50. Rest of Today into Tonight... Best chance of storms will generally be from US-50 and southward to the NM border. Some of the storms will be strong to severe, with generally marginal svr wx criteria expected. Stronger storms will move south to southeast given the W-NW flow over the region aloft. Some of the storms will produce locally heavy rain given the 60 dwpts that are still over the se Plains. Storms are anticipated to last into the evening hours as short wave to our north drops southeast with time. Drier air over ne CO should limit storm coverage over the Palmer Divide. The overall best chance of heaviest precip will occur over the far se CO plains. Thursday... Drier air will advect into the plains, and thus expect a dry day over most of the plains throughout the day time period. However, moisture in the mtns is expected to remain high and scattered storms are anticipate over the higher terrain tomorrow. Burn scar flooding will likely be a concern tomorrow as there will be plenty of moisture and storms will not be moving as fast as they are today. Overall, guidance is showing the best chance of storms along the contdvd tomorrow afternoon. If any storms move out onto the plains, it will be late in the day. \/Hodanish .LONG TERM...(Thursday night through Wednesday) Issued at 322 PM MDT Wed Aug 15 2018 Overall, relatively active meteorological conditions are anticipated over the forecast district during the balance of the longer term as generally above average precipitable water values(per forecast model soundings, simulations, etc.) interact with passing upper disturbances and surface boundaries. Initial upper disturbance will allow scattered showers and thunderstorms from Friday into Friday evening/night with some stronger to even severe storms possible(over the eastern 2/3rds of the forecast district) as localized capes/LI's and deep layer shears exceed values of 1200 J/KG, -6C and 40 knots respectively at times. PV analysis then suggests that next stronger upper disturbance in combination with north-northeasterly surface surge will impact the region from Saturday afternoon into Saturday night with another round of strong to potentially severe storms at times. In addition, heavy rain, capable of generating localized flash flooding, favoring but not limited to recent burn scar locations will also be possible at times during the Friday evening into Saturday night time-frame. In the wake of this system, Sunday should experience more tranquil meteorological conditions in combination with cooler temperatures. Then a return to more unsettled conditions is projected from Monday afternoon into next Wednesday in combination with below seasonal maximum temperatures anticipated over eastern locations Monday and Tuesday, while western areas should be graced by near to above seasonal temperatures from Monday into Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 322 PM MDT Wed Aug 15 2018 VFR conditions are anticipated for the most part during the next 24 hours at all 3 taf sites, KPUB, KALS and KCOS. The only exception will be for passing showers/TSRA later this afternoon and early evening. The overall best chance of storms today will be at KPUB, then KALS with the lowest chance at KCOS. At this time, no early morning fog/low clouds are anticipated at any of the TAF sites. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 15, 11:42 AM MDT, 5 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1142 AM MDT Wed Aug 15 2018 COZ058>089-093>099-161745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1142 AM MDT Wed Aug 15 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop across the mountains this afternoon, with storms moving east onto the Plains later this afternoon and into the evening hours. There is the potential for a couple of marginally severe storms, producing winds to 60 mph, and hail to the size of quarters. The overall best chance chance of storms will be along and south of the highway 50 corridor. Storms will also be capable of producing locally heavy rain, leading to possible flash flooding, especially if storms develop or move over newer burn scar areas. Other storm threats will be lightning, gusty outflow winds of up to 45 mph, and small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms are expected across the area each day from Thursday into the weekend, before storm chances begin to diminish early next week. A few of the thunderstorms may be severe, with large hail and damaging winds, mainly on Saturday. All of the storms during the next several days will be capable of locally heavy rain and frequent lightning. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will possible this afternoon and evening. 34/34
In the hours before
Local storm report, Aug 15, 1:35 PM MDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
135 PM MDT WED AUG 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 5 NE SPANISH PEAKS 37.43N 104.90W
08/14/2018 M1.75 INCH HUERFANO CO TRAINED SPOTTER
DELAYED REPORT FROM EVENING OF AUGUST 14TH.
&&Special weather statement, Aug 15, 1:44 PM MDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
144 PM MDT WED AUG 15 2018
COZ074-088-152030-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
144 PM MDT WED AUG 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUERFANO AND
SOUTHWESTERN LAS ANIMAS COUNTIES UNTIL 230 PM MDT...
At 143 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cokedale, or near Trinidad, moving east at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Trinidad, Cokedale, Starkville, Gulnare, Boncarbo, Segundo, Hoehne
and Raton Pass.
LAT...LON 3711 10477 3740 10486 3722 10409 3700 10413
3699 10490
TIME...MOT...LOC 1943Z 290DEG 12KT 3716 10462
HodanishSpecial weather statement, Aug 15, 5:16 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
516 PM MDT WED AUG 15 2018
COZ084-085-152345-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
516 PM MDT WED AUG 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
545 PM MDT...
At 516 PM MDT, Doppler radar was tracking a strong thunderstorm over
Peyton, or 21 miles northeast of Colorado Springs, moving north at 10
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Calhan, Black Forest, Peyton and Gleneagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3900 10427 3886 10448 3906 10485 3913 10474
3913 10441
TIME...MOT...LOC 2316Z 180DEG 8KT 3901 10450
KTSpecial weather statement, Aug 15, 5:19 PM MDT, 3 minutes before
Special Weather Statement National Weather Service Pueblo CO 519 PM MDT WED AUG 15 2018 COZ094-160000- Eastern Las Animas County CO- 519 PM MDT WED AUG 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY UNTIL 600 PM MDT... At 518 PM MDT, Doppler radar was tracking a strong thunderstorm near Kim, or 38 miles northeast of Des Moines, moving east at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kim. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3710 10350 3735 10350 3743 10319 3709 10317 TIME...MOT...LOC 2318Z 252DEG 9KT 3721 10342 KT
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:25 PM MDT | Special Weather Statement | PUB | Huerfano | 35 min |
| Aug 14, 6:29 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Aug 14, 7:00 PM MDT | Special Weather Statement | PUB | Huerfano | 30 min |
| Aug 14, 7:03 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 27 min |
| Aug 14, 7:31 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 29 min |
| Aug 14, 7:40 PM MDT | Special Weather Statement | PUB | El Paso | 35 min |
| Aug 14, 8:01 PM MDT | Special Weather Statement | PUB | Huerfano | 44 min |
| Aug 14, 9:01 PM MDT | Areal Flood Advisory | PUB | El Paso, Teller | 67 min |
| Aug 14, 9:05 PM MDT | Special Weather Statement | PUB | Teller | 25 min |
| Aug 14, 9:09 PM MDT | Areal Flood Advisory | PUB | El Paso | 83 min |
| Aug 14, 9:14 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 31 min |
| Aug 14, 9:29 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 61 min |
| Aug 14, 10:04 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso, Pueblo | 41 min |
| Aug 14, 11:22 PM MDT | Special Weather Statement | PUB | Teller | 23 min |
| Aug 14, 11:48 PM MDT | Special Weather Statement | PUB | Teller | 42 min |
| Aug 15, 1:44 PM MDT | Special Weather Statement | PUB | Las Animas | 46 min |
| Aug 15, 1:52 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 38 min |
| Aug 15, 4:01 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Aug 15, 4:09 PM MDT | Flash Flood Warning | PUB | Custer, Fremont, Pueblo | 3 hr |
| Aug 15, 5:16 PM MDT | Special Weather Statement | PUB | El Paso | 29 min |
| Aug 15, 5:19 PM MDT | Special Weather Statement | PUB | 41 min | |
| Aug 15, 5:47 PM MDT | Special Weather Statement | PUB | Bent | 28 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.